North Carolina, 2011

Strong Wind in North Carolina, August 26 to 27, 2011

August 26 to 27, 2011 · NWS ILM · 1 event in 1 county or zone

Strong winds and heavy rain from the outskirts of distant Hurricane Irene downed trees in Columbus County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

Strong winds and heavy rain from the outskirts of distant Hurricane Irene downed trees in Columbus County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Aug 26, 7:34 PM EST, 2 hours 41 minutes earlier.

Area forecast discussion, Aug 26, 7:34 PM EST, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
834 PM EDT FRI AUG 26 2011

.SYNOPSIS...
HURRICANE IRENE WILL PASS ABOUT 125 MILES EAST OF CAPE FEAR
OVERNIGHT INTO EARLY SATURDAY. REFER TO THE LATEST BULLETINS
ISSUED BY THE NATIONAL HURRICANE CENTER FOR SPECIFIC DETAILS
REGARDING TRACK AND INTENSITY OF HURRICANE IRENE. IRENE WILL HAVE
MAJOR IMPACTS ACROSS THE COASTAL WATERS AS WELL AS PORTIONS OF THE
EASTERN CAROLINAS A POSSIBILITY EXISTS FOR ISOLATED TORNADOES
ACROSS COASTAL NORTH CAROLINA. IRENE IS EXPECTED TO MOVE NORTH OF
THE AREA SATURDAY AFTERNOON. HIGH PRESSURE WILL BUILD FROM THE
NORTH MUCH OF NEXT WEEK.

&&

.NEAR TERM /THROUGH SATURDAY/...
AS OF 830 PM...TORNADO WATCH FOR NC COASTAL WATERS AND NC COASTAL
ZONES THROUGH 5AM. SRM COUPLETS SHOWING FAVORED DEVELOPMENT ALONG
LEADING EDGE OF DRY SLOTS WRAPPING AROUND THE CENTER OF IRENE. THE
LATEST PLOTS PASS THE CENTER OF IRENE ROUGHLY 125 MILES EAST OF
CAPE FEAR IN THE PRE-DAWN HOURS OF SATURDAY. NO OTHER CHANGES TO
CYCLONE HEADLINES AT THIS TIME.

PREVIOUS DISCUSSION...GIVEN THE SIZE OF IRENE...THIS TRACK WILL BE
CLOSE ENOUGH TO BRING AT LEAST FREQUENT GUSTS TO NEAR OR JUST OVER
HURRICANE THRESHOLD TO COASTAL NEW HANOVER AND PENDER COUNTIES AND
PORTIONS OF BRUNSWICK COUNTY AROUND AND NEAR BALD HEAD ISLAND AND
SOUTHPORT. AGAIN GIVEN THE SIZE OF THE STORM...THERE WILL BE
SEVERAL HOURS WHERE WIND GUSTS ARE NEAR HURRICANE FORCE.

ACROSS HORRY AND GEORGETOWN COUNTIES...TROPICAL STORM FORCE WINDS
ARE EXPECTED...WITH GUSTS FALLING SHORT OF HURRICANE FORCE
OVERNIGHT...HIGHEST WINDS BEACHES.

ACROSS BLADEN AND COLUMBUS COUNTIES...TROPICAL STORM FORCE WINDS
ARE EXPECTED THIS EVE WITH GUSTS FALLING SHORT OF HURRICANE FORCE
TONIGHT. THE HIGHEST WINDS WILL OCCUR FROM LAKE WACCAMAW TO WHITE
LAKE AND POINTS E. AS YOU MOVE FURTHER W ACROSS THESE
COUNTIES...WINDS WILL PROGRESSIVELY LOWER.

OUTSIDE OF TROPICAL CYCLONE WARNING AREAS...THERE MAY BE A FEW
TROPICAL STORM FORCE WIND GUSTS...BUT SUSTAINED WINDS ARE EXPECTED
TO FALL SHORT OF WARNING CRITERIA.

AVERAGE RAINFALL AMOUNTS WILL RANGE FROM 4 TO 8 INCHES ACROSS
BRUNSWICK... NEW HANOVER AND PENDER COUNTIES WHERE SEVERAL HOURS OF
HEAVY RAINFALL IS EXPECTED. UPWARDS OF 10 INCHES OF RAIN IS POSSIBLE
ESPECIALLY ALONG COASTAL NEW HANOVER...PENDER AND SE BRUNSWICK
COUNTIES. SERIOUS FLOODING IS A GOOD POSSIBILITY...ESPECIALLY IN
URBAN AREAS. FLOODING WILL ALSO BE ENHANCED AROUND THE TIME OF HIGH
TIDE...6 PM AT THE COAST AND 8 PM ALONG THE CAPE FEAR IN DOWNTOWN
WILMINGTON.

AVERAGE RAINFALL AMOUNTS WILL RANGE FROM 2 TO 4 INCHES ACROSS HORRY
AND GEORGETOWN COUNTIES WITH MORE THAN 5 INCHES POSSIBLE ALONG THE
IMMEDIATE COAST. THIS WILL BE ENOUGH TO CAUSE FLOODING...ESPECIALLY
IN TIDAL INFLUENCED AREAS...HIGH TIDE IS AROUND 6 PM.

AVERAGE RAINFALL AMOUNTS ACROSS BLADEN AND COLUMBUS COUNTIES WILL
RANGE FROM 2 TO 4 INCHES WITH UPWARDS OF 5 INCHES E OF A LAKE
WACCAMAW TO WHITE LAKE LINE. SOME FLOODING IS ALSO POSSIBLE ACROSS
THIS AREA.

RAINFALL AMOUNTS ELSEWHERE ACROSS THE FORECAST AREA ARE EXPECTED TO
BE 2 INCHES OR LESS AND FLOODING IN THESE AREAS IS EXPECTED TO BE
LOCALIZED AT BEST.

WINDS FROM THE NE OR NNE WILL BACK TO N OR NNE TONIGHT AND TO NW SAT
MORNING. THESE STRONG OFFSHORE WINDS MAY HELP TO ALLEVIATE SERIOUS
FLOODING DURING THE HIGH TIDE SAT MORNING...AROUND 630A AT THE COAST
AND IN DOWNTOWN WILMINGTON ALONG THE CAPE FEAR AROUND 830A. THE
WORST OF ANY TIDAL FLOODING SAT MORNING SHOULD BE UP ALONG THE CAPE
FEAR COAST...FROM FT FISHER TO SURF CITY WITH FLOOD PRONE AREAS SUCH
AS CAROLINA BEACH AND TOPSAIL BEACH PERHAPS MOST SUSCEPTIBLE.

THE HEAVY RAIN AND STRONG WIND FIELD WILL BE LIFTING N OF THE AREA
SAT MORNING...LASTLY ACROSS THE CAPE FEAR REGION AROUND MIDDAY.

COASTAL AREAS WILL LIKELY EXPERIENCE SIGNIFICANT BEACH EROSION...
ESPECIALLY DURING THE NEXT TWO HIGH TIDE CYCLES. AREAS SOUTH OF CAPE
FEAR SHOULD EXPERIENCE MORE BEACH EROSION AND COASTAL FLOODING WITH
THE HIGH TIDE THIS EVE. AREAS NORTH OF CAPE FEAR SHOULD EXPERIENCE
SIGNIFICANT BEACH EROSION AND COASTAL FLOODING AROUND/NEAR THE TIME
OF HIGH TIDE BOTH THIS EVE/TONIGHT AND SAT MORNING.

FREQUENT AND DEADLY STRONG RIP CURRENTS ARE EXPECTED THROUGH AT
LEAST SAT.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
AS OF 3 PM FRIDAY...HURRICANE IRENE WILL BE EXITING OFF TO THE
NORTH NORTHEAST. GUSTY WESTERLY WINDS ON THE BACK END OF THE STORM
WILL BE DIMINISHING THROUGH LATE SATURDAY AFTERNOON INTO EARLY
EVENING AS IRENE MOVES FARTHER AWAY. LOOKING AT PCP WATER VALUES
AND TIME HEIGHT SECTIONS...MOISTURE WILL BE DECREASING THROUGH THE
COLUMN THROUGH SAT NIGHT WITH PLENTY OF SUBSIDENCE AND DRY AIR IN
PLACE BY SUNDAY. PCP WATER VALUES AS HIGH AS 2.5 INCHES SAT AFTN
WILL BE DOWN TO LESS THAN 1.5 INCHES AFTER MIDNIGHT SAT NIGHT INTO
EARLY SUN MORNING AND COULD FALL TO LESS THAN 1.25 INCHES SUN
AFTN. EXPECT CLEARING THROUGH THE NIGHT WITH PLENTY OF SUNSHINE ON
SUNDAY.

WEAK HIGH PRESSURE WILL BUILD DOWN INTO THE AREA THROUGH MON BUT
THE CENTER WILL REMAIN NORTH WHILE IT SHIFTS EAST PRODUCING MORE
OF AN EASTERLY ON SHORE FLOW THROUGH MON. THIS WILL HELP TO
INCREASE MOISTURE SLIGHTLY ACROSS MAINLY COASTAL SECTIONS. THE SEA
BREEZE WILL HELP TO CARRY SOME OF THIS HIGHER DEWPOINT AIR INLAND
ON MON AND HAVE INCLUDED SOME CLOUDS AND A VERY LOW END CHC OF PCP
ALONG SEA BREEZE BOUNDARY.

OVERALL EXPECT WARM AND DRY WEATHER IN SUBSIDENCE BEHIND STORM
ESPECIALLY THROUGH SUNDAY. ALTHOUGH A LONG WAVE TROUGH WILL REMAIN
OVER THE EAST COAST THROUGH MON. H5 HEIGHTS WILL DROP AS LOW AS
566 DM SAT MORNING AND WILL RISE BACK UP TO 585 DM BY MON AFTN.
THE COMPRESSIONAL WARMING BEHIND STORM MAY BE OFFSET A LITTLE BY
THE MID TO UPPER TROUGH. OVERALL PRODUCING TEMPS A FEW DEGREES ABOVE
NORMAL...AROUND 90 MOST PLACES ON SUNDAY. TEMPS ON MONDAY SHOULD
BE A LITTLE LOWER...CLOSER TO NORMAL.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
AS OF 3 PM FRIDAY...SEASONABLE AND DRY WEATHER ANTICIPATED THROUGH
MOST OF THE LONG TERM. MODELS IN GOOD AGREEMENT PERSISTING LONG
WAVE TROUGH ACROSS THE EASTERN CONUS THROUGH MID WEEK. THEY
DIVERGE BEYOND THAT...BUT CONSENSUS FAVORS LARGE UPPER RIDGE
BUILDING ACROSS THE CAROLINAS. MOISTURE WILL RECOVER ENOUGH THAT
SLIGHT CHANCE/CLIMO POP IS CARRIED TUESDAY. OTHER THAN TUESDAY
HOWEVER...A DRY WEEK EXPECTED AS PWATS DECREASE WITH ADVANCING
SURFACE HIGH PRESSURE AND BUILDING RIDGE ALOFT CAPS CONVECTIVE
PROCESSES.

TEMPS WILL BE ABOVE CLIMO INITIALLY BEFORE COOLING TO AT OR SLIGHTLY
ABOVE THROUGH MUCH OF THE WEEK. A RELATIVELY DRY COLUMN WILL PERMIT
MINS AT NIGHT TO BE AT OR JUST BELOW CLIMO FOR LATE AUGUST.

&&

.AVIATION /01Z SATURDAY THROUGH WEDNESDAY/...
AS OF 00Z...MVFR/IFR CIG AND VSBY RESTRICTIONS DUE TO SHRA WILL
CONTINUE THROUGH SATURDAY AFTERNOON AS HURRICANE IRENE CONTINUES TO
AFFECT THE AREA. EXPECT CONDITIONS TO IMPROVE TO VFR BY THE END OF
THE VALID PERIOD.

EXPECT SHOWERS AND STRONG WINDS THROUGH A MAJORITY OF THE VALID
PERIOD AS HURRICANE IRENE CONTINUES TO BEAR DOWN ON THE AREA. AS
BANDS OF SHOWERS AND ISOLATED THUNDERSTORMS CONTINUE TO MOVE
ACROSS THE AREA...TERMINALS WILL EXPERIENCE MVFR/IFR CIG AND VSBY
RESTRICTIONS. INTERMITTENT WINDOWS OF VFR CONDITIONS ARE POSSIBLE
IN BETWEEN RAIN BANDS...BUT CONDITIONS WILL NOT LAST. BY SATURDAY
AFTERNOON...CONDITIONS WILL BEGIN TO SHOW SIGNS OF IMPROVING AS
HURRICANE IRENE MOVES AWAY FROM THE AREA. THOUGH GUSTY WINDS WILL
LINGER...HAVE INTRODUCED VFR CONDITIONS TOWARDS THE END OF THE
VALID PERIOD.

AT THE COASTAL SITES...EXPECT SUSTAINED WINDS AOA 25KTS WITH GUSTS
UP TO 38KTS...INCREASING TO SUSTAINED AOA 35KTS WITH GUSTS NEAR
50KTS OVERNIGHT. INLAND TERMINALS CAN EXPECT WINDS AOA 15KTS WITH
GUSTS NEAR 30KTS. BY SATURDAY MORNING...HAVE INTRODUCED SUSTAINED
WINDS AOA 30KTS WITH GUSTS NEAR 40KTS AT THE KCRE/KMYR.EXPECT HIGHER
VALUES AT KILM...WITH POTENTIAL SUSTAINED WINDS NEAR 50KTS AND GUSTS
UP TO 60KTS. WINDS WILL BE LESS AT THE INLAND TERMINALS THROUGHOUT
THE DAY WITH SUSTAINED WINDS NEAR 25KTS AND GUSTS AROUND 35KTS.

EXTENDED OUTLOOK...EXPECT VFR TO DEVELOP SATURDAY NIGHT AND CONTINUE
THROUGH EXTENDED PERIOD.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 2 PM FRIDAY...EXTREMELY DANGEROUS CONDITIONS FORECAST AS THE
EYE OF HURRICANE IRENE MOVES JUST EAST OF THE COASTAL WATERS. EXPECT
TROPICAL STORM FORCE WINDS TO OVERSPREAD THE WATERS THIS AFTERNOON
AND EVE. WINDS WILL INCREASE TO HURRICANE FORCE E OF CAPE FEAR NC
COAST...ESPECIALLY IN GUSTS...LATE TONIGHT AND THROUGH SAT MORNING.
SEAS ARE EXPECTED TO BUILD AS HIGH AS 20 TO 25 FEET ACROSS THE
NORTHERN WATERS TONIGHT AND SAT MORNING AND 15 TO 20 FEET ACROSS THE
SOUTHERN WATERS. THE WIND DIRECTION WILL BACK FROM NE OR NNE TO N
AND NNE TONIGHT AND TO NW AS HURRICANE IRENE MOVES N OF OUR LATITUDE
SAT MORNING. ON THE BACKSIDE OF IRENE...STRONG OFFSHORE COMPONENT TO
THE WINDS WILL ALLOW SEAS TO DIMINISH RATHER QUICKLY BY/DURING SAT
AFTERNOON. WINDS WILL ALSO BEGIN TO DIMINISH SAT AFTERNOON.

SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
AS OF 3 PM FRIDAY...WINDS AND SEAS WILL CONTINUE TO DIMINISH AS
IRENE MOVES OFF TO THE NORTH NORTHEAST THROUGH LATE SAT. WESTERLY
WINDS WILL DIMINISH THROUGH SUNDAY AND WILL SHIFT AROUND BECOMING
MORE ON SHORE BUT LIGHT THROUGH MONDAY. THE OFF SHORE FLOW LATE
SAT INTO SUNDAY WILL ALLOW SEAS TO RELAX DOWN TO LESS THAN 4 FT
BY SUN AFTN.

LONG TERM /SUNDAY THROUGH TUESDAY/...
AS OF 3 PM FRIDAY...E/NE FLOW WILL PERSIST THROUGH THE LONG TERM
AS SURFACE HIGH BUILDS DOWN THE COAST. RATHER WEAK PRESSURE
GRADIENT WILL KEEP WINDS ONLY IN THE 10 KT RANGE FORCING ONLY 2 TO
3 FT WIND WAVES. THERE WILL BE A MINIMAL SE SWELL OF 1 FT AT 9
SEC.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...FLASH FLOOD WATCH THROUGH SATURDAY AFTERNOON FOR SCZ053>056.

     TROPICAL STORM WARNING FOR SCZ053>056.

NC...FLASH FLOOD WATCH THROUGH SATURDAY AFTERNOON FOR NCZ096-099-
     105>110.

     TROPICAL STORM WARNING FOR NCZ096-099.

     HURRICANE WARNING FOR NCZ105>110.

MARINE...TROPICAL STORM WARNING FOR AMZ254-256.

     HURRICANE WARNING FOR AMZ250-252.

&&

NEAR TERM...MJC/RJD
SHORT TERM...RGZ
RADAR...DCH
HLS...RAS
Hazardous weather outlook, Aug 26, 4:00 PM EST, 6 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
500 PM EDT FRI AUG 26 2011

AMZ250-252-271215-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
500 PM EDT FRI AUG 26 2011

...HURRICANE WARNING IN EFFECT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HURRICANE WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HURRICANE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION FOR TONIGHT AND SATURDAY.

NCZ105-107-109-271215-
INLAND PENDER-INLAND NEW HANOVER-INLAND BRUNSWICK-
500 PM EDT FRI AUG 26 2011

...HURRICANE WARNING IN EFFECT...
...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HURRICANE WARNING.
   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HURRICANE WARNING.
   FLASH FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION FOR TONIGHT AND SATURDAY.

NCZ096-099-271215-
BLADEN-COLUMBUS-
500 PM EDT FRI AUG 26 2011

...TROPICAL STORM WARNING IN EFFECT...
...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TROPICAL STORM WARNING.
   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TROPICAL STORM WARNING.
   FLASH FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION FOR TONIGHT AND SATURDAY.

NCZ087-SCZ017-023-024-032-033-039-271215-
ROBESON-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-WILLIAMSBURG-
500 PM EDT FRI AUG 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

HURRICANE IRENE WILL MOVE NORTH JUST OFFSHORE OF THE CAROLINA
COAST FRIDAY NIGHT AND SATURDAY. SOME WIND GUSTS TO NEAR TROPICAL
STORM FORCE...NEAR 40 MPH...WILL BE POSSIBLE. ALSO...OUTER RAIN
BANDS FROM HURRICANE IRENE MAY RESULT IN OCCASIONAL BRIEF...HEAVY
DOWNPOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ106-108-110-271215-
COASTAL PENDER-COASTAL NEW HANOVER-COASTAL BRUNSWICK-
500 PM EDT FRI AUG 26 2011

...HIGH RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...HURRICANE WARNING IN EFFECT...
...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH RIP CURRENT RISK.
   HURRICANE WARNING.
   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HURRICANE WARNING.
   FLASH FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION FOR TONIGHT AND SATURDAY.

SCZ054-056-271215-
COASTAL HORRY-COASTAL GEORGETOWN-
500 PM EDT FRI AUG 26 2011

...HIGH RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...TROPICAL STORM WARNING IN EFFECT...
...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH RIP CURRENT RISK.
   TROPICAL STORM WARNING.
   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TROPICAL STORM WARNING.
   FLASH FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION FOR TONIGHT AND SATURDAY..

AMZ254-256-271215-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
500 PM EDT FRI AUG 26 2011

...TROPICAL STORM WARNING IN EFFECT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TROPICAL STORM WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TROPICAL STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS EXPECTED FRIDAY NIGHT AND SATURDAY.

SCZ053-055-271215-
INLAND HORRY-INLAND GEORGETOWN-
500 PM EDT FRI AUG 26 2011

...TROPICAL STORM WARNING IN EFFECT...
...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TROPICAL STORM WARNING.
   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TROPICAL STORM WARNING.
   FLASH FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION FOR TONIGHT AND SATURDAY.

CRM/RGZ

In the hours before

Special weather statement, Aug 26, 5:58 PM EST, 4 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
658 PM EDT FRI AUG 26 2011

NCZ105>110-262345-
COASTAL BRUNSWICK-COASTAL NEW HANOVER-COASTAL PENDER-INLAND
BRUNSWICK-INLAND NEW HANOVER-INLAND PENDER-
658 PM EDT FRI AUG 26 2011

...STRONG RAIN BANDS FROM HURRICANE IRENE TO CONTINUE MOVING ONSHORE
THROUGH 745 PM EDT...

  OF HEAVY SHOWERS WILL MOVE ACROSS BRUNSWICK...NEW HANOVER
AND PENDER COUNTIES THROUGH 745 PM EDT...

AT 646 PM EDT...DOPPLER RADAR INDICATED ONE OF IRENES STRONGER RAIN
BANDS WILL MOVE ONSHORE BETWEEN SURF CITY AND BALD HEAD ISLAND. THE
BANDS WILL ROTATE FURTHER INLAND...REACHING A LINE EXTENDING FROM
NORTHEAST PENDER COUNTY TO HOLDEN BEACH.

SOME LOCATIONS IMPACTED INCLUDE CAROLINA BEACH...LELAND...
WILMINGTON...BAYSHORE...BISHOP...BOILING SPRING LAKES...CIVIE TOWN...
EDGECOMB...HAMPSTEAD...LONG BEACH...MASONBORO AND MILL CREEK.

HAZARDS INCLUDE...
SUSTAINED WINDS NORTHEAST WINDS AT 35 TO 45 MPH...WITH GUSTS UP TO
50 TO 60 MPH...MAINLY ALONG THE IMMEDIATE COAST.

HAZARDS INCLUDE...
HEAVY RAINFALL COULD TOTAL BETWEEN 0.75 TO 1.50 INCHES WITHIN 1
HOURS TIME AND POSSIBLY MINOR FLOODING ACROSS POORLY DRAINED AND LOW
LYING AREAS..

&&

LAT...LON 3440 7757 3425 7776 3415 7783 3389 7798
      3393 7837 3460 7762 3448 7757 3447 7754
      3444 7751
TIME...MOT...LOC 2246Z 081DEG 44KT 3423 7804

RALF
Special weather statement, Aug 26, 6:00 PM EST, 4 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
700 PM EDT FRI AUG 26 2011

NCZ105>110-262345-
COASTAL BRUNSWICK-COASTAL NEW HANOVER-COASTAL PENDER-INLAND
BRUNSWICK-INLAND NEW HANOVER-INLAND PENDER-
700 PM EDT FRI AUG 26 2011

...STRONG RAIN BANDS FROM HURRICANE IRENE TO CONTINUE MOVING ONSHORE
THROUGH 745 PM EDT...

AT 646 PM EDT...DOPPLER RADAR INDICATED ONE OF IRENES STRONGER RAIN
BANDS WILL MOVE ONSHORE BETWEEN SURF CITY AND BALD HEAD ISLAND. THE
BANDS WILL ROTATE FURTHER INLAND...REACHING A LINE EXTENDING FROM
NORTHEAST PENDER COUNTY TO HOLDEN BEACH.

SOME LOCATIONS IMPACTED INCLUDE CAROLINA BEACH...LELAND...
WILMINGTON...BAYSHORE...BISHOP...BOILING SPRING LAKES...CIVIE TOWN...
EDGECOMB...HAMPSTEAD...LONG BEACH...MASONBORO AND MILL CREEK.

HAZARDS INCLUDE...
SUSTAINED WINDS NORTHEAST WINDS AT 35 TO 45 MPH...WITH GUSTS UP TO
50 TO 60 MPH...MAINLY ALONG THE IMMEDIATE COAST.

HAZARDS INCLUDE...
HEAVY RAINFALL COULD TOTAL BETWEEN 0.75 TO 1.50 INCHES WITHIN 1
HOURS TIME AND POSSIBLY MINOR FLOODING ACROSS POORLY DRAINED AND LOW
LYING AREAS..

&&

LAT...LON 3440 7757 3425 7776 3415 7783 3389 7798
      3393 7837 3460 7762 3448 7757 3447 7754
      3444 7751
TIME...MOT...LOC 2246Z 081DEG 44KT 3423 7804

RALF
Special weather statement, Aug 26, 7:49 PM EST, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
849 PM EDT FRI AUG 26 2011

NCZ099-105>110-270145-
COASTAL BRUNSWICK-COASTAL NEW HANOVER-COASTAL PENDER-COLUMBUS-INLAND
BRUNSWICK-INLAND NEW HANOVER-INLAND PENDER-
849 PM EDT FRI AUG 26 2011

...RAIN BANDS ASSOCIATED WITH IRENE WILL MOVE ACROSS BRUNSWICK...NEW
HANOVER...PENDER AND COLUMBUS COUNTIES THROUGH 945 PM EDT...

AT 841 PM EDT...DOPPLER RADAR INDICATED ONE OF HURRICANES IRENES
STRONGER RAIN BANDS MOVING ONSHORE BETWEEN SURF CITY SOUTH TO BALD
HEAD ISLAND. THE ACTIVITY IS MOVING WEST SOUTHWEST AT 55 MPH.

SOME LOCATIONS IMPACTED THROUGH 945 PM INCLUDE CAROLINA
BEACH...LELAND...SHALLOTTE...WILMINGTON...BATARORA...BAYSHORE...
BISHOP...BOILING SPRING LAKES...CASTLE HAYNE...CIVIE TOWN...EXUM AND
GRISSETTOWN.

HAZARDS INCLUDE...
SUSTAINED NE WINDS 35 TO 50 MPH WITH GUSTS UP TO 55 TO 70 MPH. THE
HIGHER GUSTS WILL OCCUR ALONG THE IMMEDIATE BEACHES AND ACROSS BALD
HEAD ISLAND.

HAZARDS INCLUDE...
HEAVY RAINFALL OF 1 TO POSSIBLY 2 INCHES MAY OCCUR WITHIN A 1 HOURS
TIME. THIS COULD RESULT IN MINOR FLOODING OF LOW LYING AREAS...
DITCHES...CREEKS...AND AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND
DO NOT CROSS FLOODED ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING
SPEEDS TO AVOID HYDROPLANING.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 AM EDT SATURDAY MORNING
FOR SOUTHEAST NORTH CAROLINA.

&&

LAT...LON 3416 7783 3386 7795 3392 7821 3388 7858
      3427 7841 3446 7755
TIME...MOT...LOC 0041Z 076DEG 49KT 3401 7797

RALF
Special weather statement, Aug 26, 9:42 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
1042 PM EDT FRI AUG 26 2011

NCZ096-099-105>110-270400-
BLADEN-COASTAL BRUNSWICK-COASTAL NEW HANOVER-COASTAL
PENDER-COLUMBUS-INLAND BRUNSWICK-INLAND NEW HANOVER-INLAND PENDER-
1042 PM EDT FRI AUG 26 2011

...RAIN BANDS FROM IRENE WILL CONTINUE TO MOVE ACROSS
BRUNSWICK...NEW HANOVER...PENDER...BLADEN AND COLUMBUS COUNTIES
THROUGH MIDNIGHT EDT...

AT 1037 PM EDT...DOPPLER RADAR INDICATED RAIN BANDS ASSOCIATED WITH
HURRICANE IRENE CONTINUING TO ROTATE ONSHORE...AND INLAND ACROSS THE
AREA. THE EMBEDDED HEAVIER SHOWERS WITHIN THESE RAIN BANDS WILL
PRODUCE 40 TO 55 MPH WIND GUSTS...UP TO 65 MPH ALONG THE IMMEDIATE
COASTS. THE ACTIVITY IS MOVING WEST SOUTHWEST AT 50 MPH.

SOME LOCATIONS IMPACTED INCLUDE BURGAW...LELAND...SHALLOTTE...
WILMINGTON...ASH...ASHTON...BATARORA...BAYSHORE...BETHEL...BISHOP...
BOILING SPRING LAKES AND BUGHILL.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 AM EDT SATURDAY MORNING
FOR SOUTHEAST NORTH CAROLINA.

&&

LAT...LON 3413 7786 3384 7798 3390 7805 3393 7817
      3388 7855 3416 7887 3470 7766 3445 7756
TIME...MOT...LOC 0237Z 072DEG 45KT 3404 7808

RALF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Columbus

When
August 26, 10:15 PM EST to August 27, 2:15 AM EST
Where
Columbus forecast zone
Measured
42 kt (48 mph) measured gust
Property damage
$20,000
Reported by
Mesonet
Coordinates
34.265, -78.655 (the zone’s center; the record gives no point)

Sustained winds of 25 mph with occasional gusts over 40 mph, combined with heavy rain, downed trees over a good portion of the county. A 48 mph measured gust was recorded at the Whiteville Raws site.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2011Every state in 2011This day in weather historyWarnings in North Carolina, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 343794.